Hysingla ER (Hydrocodone) Overview
Hysingla ER is an extended-release version of hydrocodone. This hydrocodone medication is available in doses beginning at 20 mg and going up to 120. The higher doses of Hysingla ER are intended only for use in opioid-tolerant patients. Hysingla ER is supposed to be taken every 24 hours, and it’s not for as-needed pain management. This powerful narcotic medication should be carefully prescribed to patients to avoid the risks associated with the use of opioids, such as addiction and dependence. Hysingla ER is for severe, around-the-clock pain treatment. The opioid component of Hysingla ER is delivered over an extended period of time, and it can accumulate in the system of the patient to help with the around-the-clock pain management element of the drug.
Hysingla ER is unique from other hydrocodone formulations in two primary ways. First, it’s not a combination drug. Hydrocodone is most often combined with ibuprofen or acetaminophen or brand-name drugs like Vicodin. Hysingla is only hydrocodone. Another unique element of Hysingla is that it has misuse-deterring features. Extended-release opioids are often misused when people crush or dissolve them to snort or inject the drug. This delivers a powerful, rapid effect because all of the medication intended to be released gradually is released all at once. Hysingla ER is designed to be difficult to crush or dissolve. Unfortunately, even with certain measures to lower the risk of misuse, it is still possible.
Can You Overdose On Hysingla?
According to the World Health Organization, an estimated 69,000 people die around the world every year from opioid overdoses. While most people who misuse opioids use heroin, there is a growing concern about the use of prescription opioids and resulting overdoses. An overdose from opioids occurs when the respiratory depression becomes so severe that someone’s breathing slows or altogether stops. When someone overdoses on any opioid, they can’t get enough oxygen for their brain and organs to function properly. This is because opioids bind to the receptors that suppress brain activity and, subsequently, breathing rate. Opioids also make it more difficult for the lungs to expand adequately and for the brain to monitor carbon dioxide levels in the blood.
Despite the anti-misuse protections built into Hysingla ER, you can overdose on this drug. One of the biggest risk factors for overdosing on Hysingla ER is taking it in ways other than how it’s intended to be used. For example, crushing it and snorting it or dissolving it and injecting it are the most common ways for someone to overdose on Hysingla. As was touched on above, this happens because the full potency of the drug is then released into the system of the patient all at once, as opposed to in a controlled way over 24 hours. Other Hysingla overdose risk factors can include mixing it with other central nervous system depressants. Central nervous system depressants include alcohol, benzodiazepines, tranquilizers and prescription sleep aids. Even when Hysingla is taken as prescribed but combined with other CNS depressants, it can cause an overdose.
Signs And Symptoms Of A Hysingla Overdose
Symptoms of a Hysingla overdose will look similar to an overdose resulting from any other opioid drug. Symptoms that can occur when someone is experiencing a Hysingla overdose include extreme drowsiness, confusion and pinpoint pupils. Someone who is experiencing a Hysingla overdose may be nauseous or may vomit, and they may seem to have a weak pulse. Other signs and symptoms of a Hysingla overdose can include:
- Low blood pressure
- Problems breathing
- Slowed, labored breathing
- Shallow breathing
- No breathing
- A bluish tint to lips and fingernails
- Nodding off
- Gurgling or snoring sounds
- Loss of consciousness
- Clammy skin
- Muscle weakness or limpness
- Faint heartbeat
- Paleness of the skin
It’s so important for people to know the signs and symptoms of an opioid overdose. Even if only one symptom is occurring, emergency medical care should be sought immediately. It’s also important to realize not all overdoses look the same. It’s always best to show an abundance of caution when opioids are involved, prescription or otherwise. If someone is overdosing on Hysingla or another opioid, there is a medication called naloxone, which is a rapid reversal drug for opioids. As an opioid antagonist, when it’s used it effectively, it knocks opioid drugs out of the receptor sites. When someone has overdosed on a prescription opioid like Hysingla, naloxone can help their breathing return to normal. Regardless, emergency medical care is still needed, however. Without emergency help, if someone overdoses on Hysingla, they may suffer from brain damage or death.
The Recovery Village is here to help people who struggle with opioids or other drugs discover what recovery can bring to their life and the life of their loved ones. Learn more by contacting us.
The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.